Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The Trotter-Kato theorem and
approximation of PDEs


Authors: Kazufumi Ito and Franz Kappel
Journal: Math. Comp. 67 (1998), 21-44
MSC (1991): Primary 47D05, 47H05, 65J10, 35K22, 35L99
DOI: https://doi.org/10.1090/S0025-5718-98-00915-6
MathSciNet review: 1443120
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present formulations of the Trotter-Kato theorem for approximation of linear C${}_0$-semigroups which provide very useful framework when convergence of numerical approximations to solutions of PDEs are studied. Applicability of our results is demonstrated using a first order hyperbolic equation, a wave equation and Stokes' equation as illustrative examples.


References [Enhancements On Off] (What's this?)

  • 1. H. T. Banks and K. Ito, A unified framework for approximation in inverse problems for distributed parameter systems, Control-Theory and Advanced Technology 4 (1988), 73-90. MR 89d:93034
  • 2. J. H. Bramble, A. H. Schatz, V. Thomée and L. B. Wahlbin, Some convergence estimates for semidiscrete Galerkin type approximations for parabolic equations, SIAM J. Numer. Anal. 14 (1977), 218-241. MR 56:7231
  • 3. R. H. Fabiano and K. Ito, Semigroup theory and numerical approximation for equations in linear viscoelasticity, SIAM J. Math. Anal. 21 (1990), 374-393. MR 91b:45021
  • 4. V. Girault and P. A. Raviart, Finite Element Methods for Navier-Stokes Equations: Theory and Algorithms, Springer-Verlag, New York, 1986. MR 88b:65129
  • 5. K. Ito and F. Kappel, A uniformly differentiable approximation scheme for delay systems using splines, Appl. Math. Optim. (1991), 217-262. MR 92c:65078
  • 6. K. Ito, F. Kappel and D. Salamon, A variational approach to approximation of delay systems, Integral and Differential Equations 4 (1991), 51-72. MR 91m:47056
  • 7. K. Ito and J. Turi, Numerical methods for a class of singular integro-differential equations based on semigroup approximation, SIAM J. Numerical Anal. 28 (1991), 1698-1722. MR 93b:34022
  • 8. T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, New York, 1976. MR 53:11389
  • 9. I. Lasiecka and A. Manitius, Differentiability and convergence rates of approximating semigroups for retarded functional differential equations, SIAM J. Numer. Anal. 25 (1988), 883-926. MR 89i:65062
  • 10. S. V. Parter, On the roles of ``Stability'' and ``Convergence'' in semidiscrete projection methods for initial-value problems, Math. Comp. 34 (1980), 127-154. MR 81a:65110
  • 11. A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. MR 85g:47061
  • 12. R. D. Richtmyer and K. W. Morton, Difference Methods for Initial-value Problems, 2nd ed., Interscience Publ., New York 1967. MR 36:3515
  • 13. H. Tanabe, Equations of Evolution, Pitman, London, 1979. MR 82g:47032
  • 14. R. Temam, Theory and Numerical Analysis of the Navier-Stokes Equations, North-Holland, Amsterdam, 1977. MR 58:29439
  • 15. H. F. Trotter, Approximation of semi-groups of operators, Pacific J. Math. 8 (1958), 887-919. MR 21:2190
  • 16. W. von Wahl, The Equations of Navier-Stokes and Abstract Parabolic Equations, Vieweg, Braunschweig, 1985. MR 88a:35195

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 47D05, 47H05, 65J10, 35K22, 35L99

Retrieve articles in all journals with MSC (1991): 47D05, 47H05, 65J10, 35K22, 35L99


Additional Information

Kazufumi Ito
Affiliation: Department of Mathematics, North Carolina State University, Raleigh, North Carolina 27695
Email: kito@eos.ncsu.edu

Franz Kappel
Affiliation: Institut für Mathematik, Universität Graz, Heinrichstraße 36, A8010 Graz, Austria
Email: franz.kappel@kfunigraz.ac.at

DOI: https://doi.org/10.1090/S0025-5718-98-00915-6
Keywords: Semigroups of transformations, Trotter-Kato-Theorems, numerical approximation of linear evolutionary equations
Received by editor(s): August 18, 1995
Received by editor(s) in revised form: August 1, 1996
Additional Notes: Research of the first author was supported in part by the NSF under Grant UINT-8521208 and DMS-8818530 and by the Air Force Office of Scientific Research under contract AFOSR-90-0091.
Research by the second author was supported in part by FWF(Austria) under Grants P6005, P8146-PHY and under F003.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society